A 34–year–old Caucasian female recently diagnosed with hypertension presented to our hospital with an episode of syncope. She was started on hydrochlorothiazide by her primary care physician 1 week prior to admission. Two days prior to admission, during routine follow–up she was still found to have increased blood pressure and was started on lisinopril. She emphasized to us that ever since the start of lisinopril she had not been feeling well. She started having nausea. Two days later, she woke up from sleep with generalized abdominal pain and on the way to the bathroom had an episode of syncope. After initial resuscitation and stabilization, considering leukocytosis of 16,000 on initial lab and continuing abdominal pain, an abdominal CT scan was performed. It showed an abnormal cecum and right colon with pericolonic inflammatory changes along with ascites associated with normal appearing terminal ileum and appendix. Other laboratory studies came back negative. Lisinopril was stopped at time of admission. After ruling out other etiologies, a diagnosis of angiotensin converting enzyme inhibitor (ACE–I) induced angioedema of large intestine was made. Her condition improved rapidly during her hospital stay off of the ACE–I. Patient was discharged home in stable condition on calcium channel blocker in addition to hydrochlorothiazide with instruction to follow up with her physician. The repeat CT scan was completely normal with resolution of intestinal edema and ascites.
Few cases of small bowel angioedema have been reported but large bowel involvement is a very rare and unusual presentation. The exact mechanism of ACE–I visceral angioedema is still unclear. It is attributed to the increased levels of bradykinin caused by ACE–I along with decreased levels of vaso–constrictive angiotensin II. Increased levels of bradykinin mediate non–allergic visceral angioedema which does not involve IgE or histamine pathways. The most commonly reported symptoms of visceral angioedema include abdominal pain, emesis and watery diarrhea. Common signs include thickened or edematous small bowel seen on CT, ascites and leukocytosis. The therapy for this condition is simply discontinuation of the ACE–I. The symptoms and radiological findings completely subside after the discontinuation of ACE–I.
Although there has been a continuous increase in the use of ACE–I, angiotensin converting enzyme inhibitor induced visceral edema is a highly underdiagnosed entity. We present here an uncommon complication of ACE–I illustrating its clinical importance for hospitalists. Hospitalists should be aware of this entity and should consider it in the differential diagnosis for non–specific abdominal pain in patients recently started on ACE–I.
Figure 1Mechanism of ACE–I Induced Visceral Angioedema.